- Effects of chemotherapy Many people who have chemotherapy lose weight. This is because the side effects of chemo like losing your appetite, having a sore mouth and feeling sick can put you off eating and so your weight starts to drop.
- Effects of radiotherapy Radiotherapy can also make you feel sick, and radiotherapy to your mouth and throat can make it difficult to chew or swallow. Both radiotherapy to the gut and some chemotherapy drugs can cause diarrhoea. Your doctor or dietitian will be able to help with these problems, so do talk to them about it.
- Effects of chemotherapy Some people put on weight during treatment. Chemotherapy can stop your body from using up all the nutrients you eat so you end up storing some energy as fat. Chemo can also cause water retention which is when fluid stays in your body and you feel bloated. This can make you feel too tired to do very much exercise.
- Effects of steroids If you have to take steroids, they can give you a bigger appetite so you'll feel like eating more and your body will store fat more easily. Hormone therapy can also change the way your body uses up nutrients.
When you've finished treatment, it should be easier for you to return to your normal weight, so try not to worry about it too much. Remember, when you’re on treatment, some weight gain is better than weight loss because it gives your body the energy reserves it needs to get through treatment.
More information on weight changes is available on the Cilck4Tic website.